A blue discoloration in the hand following an iv infusion of phenytoin in a term baby with neonatal convulsions is reported from Basildon Hospital, Essex, UK. A dose of 10 mg/kg was inadvertently diluted with sterile water rather than the recommended saline. The phenytoin infusion via a cannula was aborted after 2 ml/10 min when an intense blue discoloration appeared round the iv site at the dorsum of the hand. Capillary return and radial pulse were normal. On removal of the cannula, blood oozed freely, and the discoloration spread to the rest of the hand. Improvement occurred after 20 hrs and a blister appeared at the iv site. The lesion resolved within one week. A second iv phenytoin, diluted in saline, and given via a cannula in the foot was aborted when a similar reaction occurred. No systemic side effects were noted. Two possible factors are postulated for the injury: 1) precipitation of phenytoin with alteration in pH on contact with blood or infusing fluid and direct vascular injury and vasospasm; or 2) infiltration of drug with tissue reaction from alkaline solution. [1]

COMMENT. The authors refer to similar reports in the literature occurring in adults but none in infants and children. This type of tissue reaction to phenytoin in neonates appears to be a rare occurrence. Although slow iv injection of undiluted phenytoin parenteral solution (1-3 mg/kg/min) is recommended by some, most neonatologists and neurologists advocate dilution with normal saline prior to iv injection, infusion at a rate of no more than 0.75 mg/kg/min [2], and followed by a normal saline flush. Avoidance of the hand and an in-line filter are additional precautions cited in the literature. Phenytoin should not be mixed in glucose solutions since the drug precipitates out in microcrystals.(Ramsay RE, 1993). Intramuscular injection of PHT should be avoided because of local discomfort, muscle necrosis, and slow and erratic absorption.